How do you treat an allergic reaction to Dilaudid? - page 2

If a patient is allergic (not overdosed) to Dilaudid can you treat it with Narcan or do you have to give epinephrine? Also how can you tell if they are overdosed vs having an allergic response?... Read More

  1. Visit  wooh profile page
    3
    Personally, I'd consider "itching" a side effect. It happens with a lot of narcotics. I'd call "hives" or "rash" an allergy. (Unless the "rash" was just redness from scratching, in which case, I don't consider that an actual "rash."
    psu_213, GrnTea, and sharpeimom like this.
  2. Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  3. Visit  MomRN0913 profile page
    0
    I remember a patient who was allergic to dilaudid, with rash and itching ( I hate the word pruritis). And was given Benadryl wil the dilaudid.
  4. Visit  MomRN0913 profile page
    0
    Also, I take tramadol for back pain and sometime I get very itchy with no rash. I would call it a side effect. I don't consider myself allergic.
  5. Visit  Do-over profile page
    0
    Quote from hiddencatRN
    I think this was a joke because you often see a certain type of patient who is allergic to tylenol, ibuprofen, all NSAIDS, toradol, morphine, etc etc but can tolerate dilaudid just fine.
    It was a joke and a serious question, all at the same time, if that makes any sense =).

    I have actually seen dilaudid listed as an allergy, but like most, I suspect it was that the patient did not care for the side effects.
  6. Visit  Sun0408 profile page
    1
    Quote from art71372
    Thank you that makes sense. I was really confused because this patient who received Dilaudid was having respiratory depression and was treated with Narcan and they labeled her as allergic to Dilaudid.
    Sounds like over-sedated to me. Narcan treats over-sedation not allergic reaction.. All safety information re: this med states to watch for resp depression

    Many people do list meds as "allergies" because of the side effects. Pain meds are notorious for causing itching, antibiotics are notorious for causing upset tummy..It's not a true allergy.
    nrsang97 likes this.
  7. Visit  tokmom profile page
    3
    Quote from Meriwhen
    Yes: patient had tons of pruritis and rashes all over the body, but breathing was not impaired. All other possible causes ruled out. Treated with diphenhydramine.
    Me thinks that was supposed to be tongue in cheek, since dilaudid seems to be the narcotic of choice for many. Correct me if I'm wrong.
    GrnTea, hiddencatRN, and Altra like this.
  8. Visit  Meriwhen profile page
    0
    Quote from tokmom
    Me thinks that was supposed to be tongue in cheek, since dilaudid seems to be the narcotic of choice for many. Correct me if I'm wrong.
    In this instance, you are wrong

    I've seen more than my share of questionable "allergies" (they're very common in addictions and psychiatric nursing), but this Dilaudid patient was an elderly patient during one of my med-surg clinicals. Bona-fide reaction to the medication.

    Whether you want to consider it a "side effect" or "allergy" is your decision. I'll admit that my expertise is psych...but given the hives that appeared on this patient, I would consider this to be "allergy" and treat it as such.
  9. Visit  Elladora profile page
    3
    Quote from hiddencatRN
    I wonder if the patient started referring to herself as "allergic?" Patients sometimes do that when they don't like a side effect of a medication. Diarrhea from antibiotics isn't an allergy, but I have patients report that frequently so in the charts it goes.
    In our substance abuse unit, we have an alarmingly large number of clients "allergic" to over the counter pain meds. Seems the only thing they aren't allergic to are the big dogs (which they know by name and requested dosage).

    In response to the OP, interesting case study - I think it's cool you saw something that made you think and that you are taking the time to look into it.
    NutmeggeRN, peasandonions, and Meriwhen like this.
  10. Visit  hiddencatRN profile page
    1
    Quote from Meriwhen
    In this instance, you are wrong

    I've seen more than my share of questionable "allergies" (they're very common in addictions and psychiatric nursing), but this Dilaudid patient was an elderly patient during one of my med-surg clinicals. Bona-fide reaction to the medication.

    Whether you want to consider it a "side effect" or "allergy" is your decision. I'll admit that my expertise is psych...but given the hives that appeared on this patient, I would consider this to be "allergy" and treat it as such.
    The first comment about being surprised that someone is allergic to dilaudid...that was tongue in cheek....because of those certain patients out there who are allergic to all pain medication except dilaudid. Not your story. Page 1 of the thread, Do-over's comment, meant as tongue-in-cheek.
    Altra likes this.
  11. Visit  Meriwhen profile page
    7
    Quote from Elladora
    In our substance abuse unit, we have an alarmingly large number of clients "allergic" to over the counter pain meds. Seems the only thing they aren't allergic to are the big dogs (which they know by name and requested dosage).
    I love the ones who come in claiming an allergy to acetaminophen, yet they seem to have no problems when taking Vicodin or Percocet
  12. Visit  wooh profile page
    4
    Quote from Meriwhen
    I love the ones who come in claiming an allergy to acetaminophen, yet they seem to have no problems when taking Vicodin or Percocet
    They're almost as good as the ones allergic to Percocet, they can only take Vicodin.
    tokebi, redhead_NURSE98!, NutmeggeRN, and 1 other like this.
  13. Visit  Elladora profile page
    1
    Quote from wooh
    They're almost as good as the ones allergic to Percocet, they can only take Vicodin.
    Yuh huh!
    Meriwhen likes this.
  14. Visit  caroladybelle profile page
    1
    You treat a true allergic reaction to Dilaudid, much the same way you treat ANY allergic reaction......generally Benadryl, hydrocortisone, occasionally Pepcid or Zantac and if serious enough, epi. Or various combinations of those.

    narcan is to reverse out overdose generally with respiratory depression.

    Mild itching (no hives or rash) is common with many narcotics. As is nausea with opiate naive PTs. Often these effects ease with time. A true allergy will not.
    Meriwhen likes this.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top